JACC: Multi-society doc attempts to clarify PPI, antiplatelet combo
The document, written by experts from the American College of Cardiology Foundation, American College of Gastroenterology and American Heart Association, was published Nov. 8 in the Journal of the American College of Cardiology.
While the experts found that dual-antiplatelet therapy with clopidogrel (Plavix, Bristol-Myers Squibb/Sanofi-Aventis) and aspirin can reduce major cardiovascular events (MACE) in heart disease patients, they also noted that patients with prior gastrointestinal (GI) bleeding are at the highest risk for recurrent bleeds on antiplatelet therapy. They noted that using a PPI or histamine H2 receptor antagonist (H2RA) can reduce the risk of GI bleeding compared with no therapy.
“PPIs are recommended to reduce GI bleeding among patients with a history of upper GI bleeding. PPIs are appropriate in patients with multiple risk factors for GI bleeding who require antiplatelet therapy,” the authors wrote. However, neither PPI nor H2RA use is recommended for patients at a lower risk for upper GI bleeding.
The debate on whether PPIs plus clopidogrel increase the risk of CV events compared with clopidogrel alone is clouded with some studies showing a significant risk and others showing none. While some studies performing pharmacokinetic and pharmacodynamic testing say inhibition by different PPIs to convert clopidogrel to its active form vary, "there is no good evidence that these differences on surrogate makers translate into meaningful differences in clinical outcomes."
The authors wrote that “better data are needed on the incidence of GI bleeding among patients taking antiplatelet therapy, particularly in relation to clinical factors that may alter the risk of bleeding. The trade offs between bleeding risk and cardiovascular benefits of antiplatelet therapy deserve further study."
The authors drew the following recommendations regarding the concomitant use of PPIs and dual-antiplatelet therapy:
- The use of PPIs is recommended for patients with a history of upper GI bleeding or for those with multiple risk factors for upper GI bleeding, including a history of peptic ulcer disease; advanced age; use of anticoagulants, steroids, or NSAIDs; and H. pylori infection.
- PPIs are not recommended to reduce upper GI bleeding in patients who have a lower risk of upper GI bleeding, and who have much less potential to benefit from prophylactic therapy.
- Future studies are required to assess the impact of concomitant PPI and antiplatelet use among the small subset of high-risk cardiac patients with an impaired ability to metabolize antiplatelet drugs
The authors concluded: “It also is well demonstrated that antiplatelet drugs increase the risk of GI bleeding. The magnitude of these benefits and risks in individual patients varies depending on their characteristics. The challenge for healthcare providers is to determine the risk/benefit balance for individual patients or subsets of the target population."